Echo-wave termination of ventricular tachycardia. A common mechanism of termination of reentrant arrhythmias by various pharmacological interventions.
BACKGROUND Based on epicardial mapping, different mechanisms of termination of reentrant ventricular tachycardia by various pharmacological interventions are described.
METHODS AND RESULTS In 40 Langendorff-perfused rabbit hearts, rings of anisotropic left ventricular epicardium were made by a cryoprocedure. Sustained monomorphic ventricular tachycardia based on continuous circus movement of the impulse around the ring was induced by programmed stimulation. Increasing doses of heptanol (n = 10), potassium (n = 10), tetrodotoxin (n = 6), RP62719 (a new class III drug) (n = 4), flecainide (n = 5), and propafenone (n = 5) were administered to terminate ventricular tachycardia. Epicardial mapping (248 points) was used to study the mechanism of termination of ventricular tachycardia. In 28 of 40 hearts, ventricular tachycardia terminated because the drugs produced complete conduction block of the impulse in a segment of the reentrant pathway. In the remaining 12 hearts (heptanol, n = 2; potassium, n = 3; tetrodotoxin, n = 2; RP62719, n = 2; flecainide, n = 1; and propafenone, n = 2), termination of ventricular tachycardia occurred by collision of the circulating impulse with a spontaneous antidromic wave front reflected within the circuit. This phenomenon occurred when the circulating impulse encountered an arc of functional conduction block that did not extend along the whole width of the ring. As a result, the impulse dissociated into a continuing orthodromic circulating wave and a returning antidromic echo-wave caused by microreentry within the ring.
CONCLUSIONS Independent of their mechanisms of action, sodium channel blockers, electrical uncouplers, and class III drugs terminate reentrant ventricular tachycardia either by complete conduction block or by collision of the impulse with an echo-wave.
- Copyright © 1992 by American Heart Association